Utah, 2015Winter Storm and Winter Weather in Utah, December 21 to 23, 2015
December 21 to 23, 2015 · NWS GJT · 3 events in 3 counties and zones
A broad upper level trough over the western states with a series of moist disturbances in the flow produced significant to heavy snow in the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough over the western states with a series of moist disturbances in the flow produced significant to heavy snow in the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 21, 4:46 AM MST, 7 hours 14 minutes earlier.
Area forecast discussion, Dec 21, 4:46 AM MST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 AM MST MON DEC 21 2015
UPDATED 12Z AVIATION DISCUSSION
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 431 AM MST MON DEC 21 2015
LATEST COUPLE OF SOUNDINGS FROM GJT SHOWING THE MID AND LOWER
LEVELS BECOMING MORE SATURATED WITH TIME AS EXPECTED. THE QUICK
SHORTWAVE MOVING THROUGH THIS MORNING WILL TAPER SNOW DOWN THIS
AFTERNOON AT MOST PLACES...BUT SNOW WILL LIKELY KEEP GOING ACROSS
NORTHWESTERN COLORADO AS THE NEXT PUSH OF ENERGY ENTERS THE
REGION. CROSS SECTIONS INDICATE A VERY SHORT BREAK IN THE VALLEYS
BUT CONTINUATION OF SNOW AT HIGHER LOCATIONS THIS AFTERNOON AND
EVENING.
LATE TONIGHT AND INTO TUESDAY MORNING IS WHEN THINGS WILL GET MESSY
OUT THERE AS THE LEFT EXIT REGION OF A 160 KT JET INCHES TOWARD THE
REGION. VERY STRONG UPWARD MOTION AND PLENTY OF MOISTURE WILL BE IN
PLACE ON TUESDAY...WITH A SOLID WESTERLY FLOW IN PLACE AS WELL. 700
MB TEMPERATURES ARE BELOW FREEZING BUT NOT AS LOW AS I'D LIKE TO SEE
FOR A SNOW-ONLY SITUATION. THAT BEING SAID...LIFT WILL BE QUITE
STRONG AND THINKING THIS SHOULD OVERCOME MOST SHALLOW LAYERS OF
ABOVE FREEZING TEMPERATURES INDICATED BY FORECAST SOUNDINGS.
CANNOT RULE OUT SOME RAIN MIXING IN WITH SNOW AT ELEVATIONS BELOW
5500 FEET USING THE TOP DOWN METHODOLOGY...AND STRONG WINDS
SURFACING WILL ALSO PROVIDE A COMPLEX VARIABLE INTO THE EQUATION
LATE TUESDAY MORNING. 00Z MAV AND MET GUIDANCE VARY HUGELY WITH
FORECAST DEWPOINTS ON TUESDAY MORNING WHICH WILL MAKE OR BREAK
SNOW VS RAIN AND ACCUMULATIONS.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 431 AM MST MON DEC 21 2015
DEEP PACIFIC MOISTURE PLUME WILL HAVE MOVED DOWNSTREAM AS THE
TROUGH SHIFTS EASTWARD. SURFACE FRONT MOVES SOUTH OF THE SOUTHERN
UTAH AND COLORADO...LEAVING A POLAR AIR MASS IN ITS WAKE. THE
PACIFIC WAVE TRAIN CONTINUES...ONLY THE AIR MASS HAS DRASTICALLY
CHANGED CHARACTER. STRONG PACIFIC JETS STILL PUNCHES ACROSS THE
INTERMOUNTAIN REGION WITH ITS NOSE POINTING OVER THE FOUR CORNERS
REGION...PROVIDING SUPPORT TO EMBEDDED SHORT WAVES. LATEST MODEL
RUNS SHOWS ANOTHER FAST MOVING BUT POTENT WAVE MOVING ACROSS THE
WESTERN SLOPE WEDNESDAY AFTERNOON. THERE IS A GOOD CHANCE THAT
SOME OF THE CURRENT WINTER STORM WARNINGS WILL NEED TO BE EXTENDED
INTO WEDNESDAY EVENING. FUTURE SHIFTS WILL MAKE THE CALL AS
CURRENT HAZARD HEADLINES DEAL WITH THE DEEP PACIFIC MOISTURE
STREAM.
A BRIEF RESPITE OCCURS ON THURSDAY MORNING AS A SHORT TERM RIDGE
MOVES ACROSS UTAH AND COLORADO. THE AIR MASS WILL BE QUITE CHILLY
WITH 700 MB TEMPS RANGING FROM M12 SOUTH TO M18 NORTH.
EASY TO FOCUS ON THE MODEL UNCERTAINTY THAT OCCURS THURSDAY
NIGHT...CHRISTMAS DAY AND SATURDAY TIME FRAME. WHAT IS PROMINENT
IS THE GFS AND ECMWF MODEL SHOW THE EARMARKS OF A MAJOR WINTER
STORM...BUT NOT QUITE IN SYNC WITH EACH OTHER. ENERGY DIVING
SOUTHWARD ON THE BACK SIDE OF BROAD CYCLONIC FLOW OVER THE DESERT
SOUTHWEST GETS AMPLIFIED. THE GFS IS THE MOST THE AGGRESSIVE BY
SHOWING A TIGHT THERMALLY PACKED BAROCLINIC ZONE OVER WESTERN
COLORADO. THE ECMWF IS SIMILAR BUT THE MODELS DIFFER ON HOW MUCH
ENERGY BREAKS OFF AND MOVES DOWNSTREAM...AND WHERE A CLOSED LOW
CIRCULATION DEVELOPS OVER THE DESERT SOUTHWEST. BOTH MODELS SHOWS
MOISTURE OVERRIDING THE COLD DOME AS A SURFACE DEEPENS OVER WRN
COLORADO. SEEING SOME MODEL CONSENSUS BOOSTS CONFIDENCE FOR THE
POTENTIAL OF A MAJOR WINTER STORM LATE THIS WEEK IMPACTING OR
INTERRUPTING TRAVEL. DID I MENTION THIS PROBABLY OCCURS ON
CHRISTMAS EVE AND/OR CHRISTMAS DAY?
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 854 PM MST SUN DEC 20 2015
THE FIRST OF A SERIES OF WEAK TROUGHS ALOFT WILL MOVE THROUGH THE
ARE BY EARLY THIS MORNING. EXPECT MVFR AND OCNL IFR CIGS AND
VSBYS IN SNOWFALL AT KASE...AND KTEX...WITH MVFR CONDITIONS AT
KEGE. CIGS BELOW ILS BREAKPOINTS ARE EXPECTED AT KEGE...KRIL...AND
KMTJ. SNOW SHOWERS WILL AFFECT THE REMAINDER OF THE AIRPORTS BUT
WILL NOT SIGNIFICANTLY DEGRADE FLIGHT CONDITIONS. MTS AND HIGH
PASSES WILL BE OBSCURED.
AFTER 12Z CONDITIONS WILL IMPROVE. VFR CONDITIONS WILL PREVAIL...
THOUGH CIGS WILL BE BELOW ILS BREAKPOINTS AT KASE...KEGE...AND
KRIL. AFTER SUNSET MONDAY CONDITIONS WILL START TO DEGRADE AGAIN
FROM NW TO SE AS THE NEXT TROUGH BEGINS TO AFFECT THE AREA.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 445 AM MST MON DEC 21 2015
AS THE LATEST DISTURBANCE EXITS THE AREA THIS MORNING...CONDITIONS
WILL IMPROVE FROM WEST TO EAST THROUGH THE AFTERNOON WITH VFR
CONDITIONS PREVAILING AT MOST SITES. THE EXCEPTION WILL BE
KASE...KEGE...AND KTEX WHERE CIGS WILL BE BELOW ILS BREAKPOINTS
THROUGH ABOUT 15Z IN SNOW SHOWERS BEFORE IMPROVING. VFR WILL
PREVAIL UNTIL THIS EVENING WHEN THE NEXT TROUGH STARTS TO IMPACT
THE AREA. CONDITIONS WILL DEGRADE AFTER SUNSET FROM NW TO SE WITH
SNOW FALLING AT MOST TAF SITES OVERNIGHT. MOUNTAINS WILL BE
OBSCURED AT TIMES WITH CONDITIONS BELOW ILS BREAKPOINTS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 3 AM MST
WEDNESDAY FOR COZ002-005.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM MST
WEDNESDAY FOR COZ003-017.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 11 AM MST
WEDNESDAY FOR COZ004-009-010-012-013.
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TUESDAY NIGHT
FOR COZ007-008-014.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT
FOR COZ018-019.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT FOR COZ021>023.
UT...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
TUESDAY FOR UTZ023-025.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM MST
WEDNESDAY FOR UTZ028.
&&
SHORT TERM...JAM
LONG TERM...PF
AVIATION...MDAHazardous weather outlook, Dec 21, 5:52 AM MST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MST MON DEC 21 2015
COZ001>014-017>023-UTZ022>025-027>029-221300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
552 AM MST MON DEC 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF SNOW WILL LIGHTEN UP THIS AFTERNOON FOR A SHORT BREAK
BEFORE THE NEXT WEATHER SYSTEM MOVES IN FROM THE NORTHWEST. ONLY
SPOTTY LIGHT ACCUMULATIONS ARE ANTICIPATED THIS MORNING...BUT
TONIGHT WILL BE A DIFFERENT STORY. SNOW WILL INCREASE ACROSS THE
NORTH TONIGHT AND SPREAD SOUTHWARD OVERNIGHT. SNOW WILL BE
COMBINED WITH GUSTY WINDS ABOVE TIMBERLINE AND OVER THE MOUNTAIN
PASSES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SUBSTANTIAL WINTER STORM ARRIVES CONTINUES TUESDAY AND WEDNESDAY.
SIGNIFICANT MOUNTAIN SNOW ACCUMULATIONS COMBINED WITH STRONG WINDS
OVER THE PASSES WILL OCCUR WITH A MAJOR IMPACT ON TRAVEL. ADVERSE
CONDITIONS MAY EXIST OVER THE MOUNTAIN PASSES WITH HEAVY SNOWFALL
AND GUSTY WINDS CREATING PERIODIC WHITEOUT CONDITIONS. SNOW
ACCUMULATIONS WILL RANGE FROM 1 TO 2 FEET ON WEST FACING ASPECTS
OF THE WESTERN COLORADO MOUNTAINS.
THURSDAY THROUGH SATURDAY...INCLUDING CHRISTMAS DAY...THE
POTENTIAL EXISTS FOR ANOTHER WINTER STORM THAT PRODUCES
SIGNIFICANT SNOWFALL IN THE VALLEYS AND MOUNTAINS. PEOPLE
PLANNING HOLIDAY TRAVEL SHOULD MONITOR THE LATEST FORECASTS AS
THERE IS SOME UNCERTAINTY WHEN THE WINTER STORM ARRIVES AND HOW
LONG IT WILL PERSIST. TEMPERATURES ARE EXPECTED TO TURN COLDER AT
THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 21, 9:38 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
938 AM MST MON DEC 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM DENSE FOG VERNAL 40.45N 109.53W
12/21/2015 M0.25 MILE UINTAH UT LAW ENFORCEMENT
&&
EVENT NUMBER GJT1501658
PRINGLELocal storm report, Dec 21, 9:51 AM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
951 AM MST MON DEC 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW 1 N POWDERHORN SKI AREA 39.07N 108.16W
12/21/2015 M10.0 INCH MESA CO SKI AREA
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1501659
PRINGLELocal storm report, Dec 21, 10:09 AM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1009 AM MST MON DEC 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM SNOW 2 S DE BEQUE 39.31N 108.21W
12/21/2015 M2.0 INCH MESA CO TRAINED SPOTTER
OVERNIGHT SNOWFALL.
&&
EVENT NUMBER GJT1501660
PRINGLELocal storm report, Dec 21, 11:15 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1115 AM MST MON DEC 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW 2 S DE BEQUE 39.31N 108.21W
12/21/2015 M2.0 INCH MESA CO TRAINED SPOTTER
&&
EVENT NUMBER GJT1501661
TGJTWinter Weather, Eastern Uinta Mountains
- When
- December 21, 12:00 PM MST to December 22, 1:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 8 inches were measured across about half of the area. Wind gusts of 35 to 45 mph produced areas of blowing and drifting snow.
Winter Storm, La Sal & Abajo Mountains
- When
- December 21, 6:00 PM MST to December 23, 3:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 24 inches were measured above the 8000 foot level, with lesser amounts at lower elevations. Locally higher amounts included 30 inches at the La Sal Mountain SNOTEL site. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow. Even stronger winds to 55 mph were measured on ridgetops.
Winter Weather, Tavaputs Plateau
- When
- December 21, 6:00 PM MST to December 22, 4:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts around 6 inches were measured. Wind gusts of 30 to 40 mph produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 21, 20152 injured · $1.5 million · 62 kt wind · 13 events
- High Wind in Washington, December 21, 2015$1.1 million · 82 kt wind · 8 events
- Tornadoes in Louisiana, December 21, 20151 injured · $20,000 · EF1 · 2 events
- Hail and Damaging Winds in Missouri, December 21 to 23, 2015$30,000 · 52 kt wind · 5 events
- Winter Storm and Heavy Snow in Colorado, December 21 to 23, 201515 events
- Heavy Snow in Washington, December 21 to 22, 201514 events
- Heavy Snow in Idaho, December 21 to 22, 201511 events
- Flash Flood and Winter Storm in California, December 21 to 22, 201511 events
- Winter Storm and High Wind in Wyoming, December 21 to 22, 201564 kt wind · 7 events
- Winter Storm in Utah, December 21 to 23, 20157 events
- Heavy Snow in Nevada, December 21 to 24, 20157 events
- Winter Storm in Wyoming, December 21 to 23, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613034, 613029, 613035.